Hoffman's ratio bound

Research output: Contribution to journalArticleScientificpeer-review

23 Citations (Scopus)


Hoffman's ratio bound is an upper bound for the independence number of a regular graph in terms of the eigenvalues of the adjacency matrix. The bound has proved to be very useful and has been applied many times. Hoffman did not publish his result, and for a great number of users the emergence of Hoffman's bound is a black hole. With his note I hope to clarify the history of this bound and some of its generalizations.
Original languageEnglish
Pages (from-to)215-219
JournalLinear Algebra and its Applications
Publication statusPublished - May 2021


  • Clique
  • Coclique
  • Eigenvalue
  • Graph
  • Hoffman bound
  • Independence number


Dive into the research topics of 'Hoffman's ratio bound'. Together they form a unique fingerprint.

Cite this